Vermont, 2013

Flash Flooding and Damaging Winds in Vermont, September 12, 2013

September 12, 2013 · NWS ALY · 5 events in 1 county or zone

A series of cold front moved towards the region on Thursday, September 12th. Despite some periods of cloudiness, a warm and humid air mass ahead of the approaching boundaries allowed for moderate amounts of instability to be in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A series of cold front moved towards the region on Thursday, September 12th. Despite some periods of cloudiness, a warm and humid air mass ahead of the approaching boundaries allowed for moderate amounts of instability to be in place. Along and ahead of the boundaries, several lines of showers and thunderstorms developed and moved across the region during the afternoon and early evening hours. In addition to a large amount of cloud to ground lightning, a few of the thunderstorms became severe, with damaging wind gusts. Several trees were downed across the region.

Some areas that received repeated showers and thunderstorms experienced flash flooding as well, with roads washed out and/or closed as a result. The hardest hit areas were within the town of Brattleboro. Two to four inches of rain in a short period of time was reported in the areas that experienced flash flooding.

As the last in the series of cold fronts crossed during the evening hours, the threat for showers and thunderstorms ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 12, 12:13 PM EST, 47 minutes earlier.

Area forecast discussion, Sep 12, 12:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
113 PM EDT THU SEP 12 2013

.SYNOPSIS...
A COLD FRONT WILL BRING ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS
AFTERNOON INTO TONIGHT. SOME VERY HEAVY RAINFALL WILL ACCOMPANY
THE THUNDERSTORMS AND FRONTAL PASSAGE. AN AUTUMN AIR MASS WILL
BUILD INTO THE REGION ON FRIDAY...AND THE COOLER AND DRIER WEATHER
WILL CONTINUE INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 100 PM EDT...SEVERE THUNDERSTORMS WATCH 523 HAS BEEN ISSUED
FOR ALL OF EAST CENTRAL NEW YORK AND WESTERN NEW ENGLAND UNTIL 8
PM THIS EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

SEVERAL BREAKS OF SUNSHINE ACROSS MUCH OF THE AREA LATE THIS
MORNING INTO EARLY AFTERNOON HAVE RESULTED IN A BUILD-UP OF
INSTABILITY. THE LATEST SPC RAP MESOANALYSIS PAGE SHOWS AROUND
1500-2500 J/KG OF SBCAPE ACROSS THE AREA AS OF NOON. THE SPECIAL
16Z ALB SOUNDING STILL REVEALED A WEAK CAP AROUND 900 MB...BUT
THIS IS EXPECTED TO MIX OUT IN THE NEXT COUPLE HOURS AND HAS
LIKELY ALREADY DONE SO ACROSS THE HIGHER TERRAIN WHERE SOME
CONVECTION HAS STARTED TO DEVELOP.

THE MOST CONCENTRATED CONVECTIVE ACTIVITY IS ACROSS CENTRAL NY
TIED TO THE NEXT PRE-FRONTAL TROUGH AND COLD FRONT MOVING EASTWARD
INTO OUR AREA DURING THE MID TO LATE AFTERNOON. EXPECTING A
CONTINUED TREND OF INCREASING COVERAGE OF CONVECTION WITH LIKELY
TO CATEGORICAL POPS. AN UPPER JET STEAK ASSOCIATED WITH THE
LONGWAVE TROUGH ADVANCING S/SE FROM S-CNTRL ONTARIO AND THE UPPER
MIDWEST WITH HELP ENHANCE THE RAINFALL...AND THE SVR THREAT TODAY
ACROSS ERN NY AND WRN NEW ENGLAND. THE ANTICYCLONIC ENTRANCE
REGION OF A 250 HPA 100-110+ KT JET STREAK WILL MOVE ACROSS NRN
AND ERN NY IN THE AFTERNOON.

SFC DEWPTS WILL STILL BE ABOVE NORMAL FOR MID SEPT IN THE 60S TO
EVEN SOME L70S. THE MID LEVEL LAPSE RATES WILL NOT BE AS STEEP
TODAY /GENERALLY LESS THAN 6.5 C/KM/...AS THE REMNANT ELEVATED
MIXED LAYER HAS SHIFTED DOWNSTREAM. THE 0-6 KM BULK SHEAR VALUES
INCREASE TO 25-40 KTS BY MID TO LATE AFTERNOON. MODEL SOUNDINGS
INDICATE SOME MULTICELLULAR CLUSTERS MAY FORM INTO A COUPLE OF
LINES. THE BEST CHC OF A SUPERCELL MAY BE ACROSS THE SRN EXTREME
WHEN THE 0-6 KM SHEAR INCREASE TO 40 KTS AND THE SBCAPE VALUES MAY
REACH 2000 J/KG. DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH
BOWING SEGMENTS...BUT WITH TALLER UPDRAFTS SOME LARGE HAIL IS
POSSIBLE. THE BEST 850-700 HPA THETA-E LAPSE RATES IMPACT
LOCATIONS FROM THE CAPITAL REGION SOUTH AND EAST TOWARDS
NIGHTFALL.

THE LATEST 3KM HRRR AND LOCAL HIRES WRF SHOWS A BROKEN LINE OF
SHOWERS/THUNDERSTORMS MOVING ACROSS THE REGION THIS AFTN INTO THIS
EVENING. THIS MAKES SENSE CONSIDERING THE APPROACHING UPSTREAM
TROUGH...MARGINAL AMOUNTS OF INSTABILITY...AND SUFFICIENT SHEAR IN
PLACE.

THE SECONDARY ISSUE TODAY WILL BE HEAVY RAINFALL. PWATS ARE STILL
WELL ABOVE NORMAL FOR MID-SEPT. THE LATEST GEFS SUGGEST PWATS ARE
1 TO ALMOST 3 STANDARD DEVIATIONS ABOVE NORMAL. THE ACTUAL PWATS
ARE FORECAST TO BE IN THE 1.33-1.80" RANGE WITH SOME POCKETS CLOSE
TO 2.00" IN THE MID HUDSON VALLEY AND NW CT. THE BEST H850 THETA-E
RIDGE SETS UP FROM THE CAPITAL REGION...SRN VT...AND THE ERN
CATSKILLS SOUTH AND EAST /330-335 K RANGE/. SOME TRAINING MAY
OCCUR WITH THE LINES OF CONVECTION. AN ISOLD FLASH FLOOD OR TWO
WILL BE POSSIBLE. THE COVERAGE IS NOT EXPECTED TO BE LARGE ENOUGH
FOR A FLASH FLOOD WATCH. OUR HYDRO DISCUSSION GETS INTO MORE
DETAILS ON THE RAINFALL BELOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
TONIGHT...SIGNIFICANT LOW AND MID LEVEL HEIGHT FALLS WILL OCCUR
AHEAD OF THE UPPER TROUGH...AS THE COLD FRONT MAKES STEADY
PROGRESS ACROSS THE REGION. THE COLD FRONT WILL GIVE A MAJOR BOOT
TO THE MUGGY AND STICKY WEATHER. THERE IS THE POTENTIAL A MID
LEVEL SHORT-WAVE MAY MIGRATE ALONG THE BOUNDARY KEEPING THE STEADY
RAINFALL GOING FROM THE CAPITAL REGION SOUTH AND EAST INTO EARLY
MORNING HOURS. THE NAM/GFS/ECMWF EVEN HINT AT A WEAK SFC WAVE
MOVING ALONG THE BOUNDARY.  A WIDESPREAD 1 TO 2 INCHES OF RAINFALL
MAY OCCUR FROM THE AFTERNOON INTO TONIGHT.  THE CONVECTION SHOULD
SHRIVEL UP SHORTLY BEFORE MIDNIGHT...AS THE INSTABILITY WANES
CONSIDERABLY. DECENT COLD ADVECTION WILL BE SWEEPING INTO THE NRN
ZONES BEFORE DAYBREAK. LOWS WILL RANGE FROM THE MID AND U40S OVER
THE SRN DACKS TO U50S AND L60S TO THE CAPITAL REGION...MID HUDSON
VALLEY...AND NW CT.

FRIDAY...QUITE A CONTRAST IN AIR MASSES...AND TEMPERATURES IS
EXPECTED. STRONG LOW LEVEL COLD ADVECTION WILL CONTINUE...AS THE
UPPER TROUGH MOVES OVER SRN QUEBEC AND THE NORTHEAST. THE CYCLONIC
VORTICITY ADVECTION ASSOCIATED WITH THE UPPER TROUGH WILL KICK OFF
SOME ISOLD-SCT INSTABILITY SHOWERS. THE COVERAGE WILL BE GREATEST
OVER THE HIGHER TERRAIN...AND NRN ZONES. IT WILL BE BRISK AND
CHILLY. MAX TEMPS WILL BE 20 TO 30 DEGREES COOLER THAN WEDNESDAY
IN THE FALL LIKE AIR MASS. MAX TEMPS WILL BE IN THE 50S OVER THE
SRN DACKS...SOME OF THE ERN CATSKILLS...AND SRN GREENS...AND 60S
TO A FEW L70S OVER THE REST OF THE FCST AREA.

FRIDAY NIGHT...THE INSTABILITY SHOWERS WILL CEASE TOWARDS
MIDNIGHT. THE CHILLY AIR MASS WILL BE OVER THE REGION...WITH A
DECENT SFC PRESSURE GRADIENT EXPECTED TO KEEP THE WINDS UP. H850
TEMPS LOWER TO +1 TO +4C. NOT EXPECTING FROST ON THIS NIGHT. LOWS
WILL BE QUITE COOL IN THE U30S TO M40S.

SATURDAY-SATURDAY NIGHT...THE UPPER LEVEL LOW CLOSES OFF AND MOVES
DOWN STREAM OVER SE QUEBEC AND NRN NEW ENGLAND. HIGH PRESSURE
BUILDS IN FROM THE MIDWEST AND GREAT LAKES REGION. THE WINDS WILL
BE LESS ON SATURDAY...BUT BELOW NORMAL TEMPS ARE EXPECTED WITH
MAINLY MID AND U60S IN THE VALLEYS...AND 50S TO L60S OVER THE
HIGHER TERRAIN. THE SFC HIGH WILL MOVE OVER NY AND PA SATURDAY
NIGHT WITH CLEAR/MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS. NEAR
IDEAL RADIATIONAL COOLING IS EXPECTED WITH TEMPS FALLING INTO THE
30S TO L40S. SOME AREAS OF FROST MAY MATERIALIZE OVER THE SRN
DACKS REGION. A BRIEF MENTION WILL BE PLACED IN THE HWO.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
DURING THE LONG TERM PERIOD EXPECT MAINLY DRY CONDITIONS WITH THE
EXCEPTION BEING A CHANCE OF SHOWERS MAINLY ACROSS THE NORTHERN AREAS
ON SUNDAY NIGHT AHEAD OF A COLD FRONT WHICH WILL BE DROPPING
SOUTHEAST FROM SOUTHERN CANADA AND PASS THROUGH OUR FA BY MONDAY
MORNING. TEMPERATURES ARE EXPECTED TO BE SEASONABLE ON SUNDAY AND
SUNDAY NIGHT AND THEN BELOW NORMAL IN THE WAKE OF THE COLD FRONT
MONDAY THROUGH WEDNESDAY.

ON SUNDAY EXPECT HIGHS IN THE MID 60S TO LOWER 70S WITH LOWS SUNDAY
NIGHT IN THE MID 40S TO LOWER 50S. FOR MONDAY EXPECT HIGHS TO RANGE
FROM THE LOW TO MID 50S NORTHWEST TO THE UPPER 60S SOUTHEAST WITH
LOWS MONDAY NIGHT IN THE MID 30S TO LOWER 40S. ON TUESDAY EXPECT
HIGHS IN THE MID 50S TO MID 60S WITH LOWS TUESDAY NIGHT IN THE MID
30S TO MID 40S AND HIGHS ON WEDNESDAY IN THE 60S TO AROUND 70.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MORE SHRA/TSRA ARE EXPECTED TODAY AND THIS EVENING AHEAD OF AND
ALONG A COLD FRONTAL PASSAGE. CIGS AND VSBYS ARE LIKELY TO DIMINISH
TO MVFR/IFR WITH HEAVIER PCPN. MVFR FLYING CONDITIONS SHOULD PERSIST
THROUGH MOST OF THE NIGHT AS WELL AS STEADY SHOWERS MOVE ACROSS THE
REGION. IFR FOG WILL ALSO LIKELY DEVELOP AT KGFL AND KPSF LATE
TONIGHT BEFORE DRIER AIR MOVES IN WITH THE COLD FRONTAL PASSAGE. VFR
CONDITIONS WILL RETURN BY 13Z FRIDAY...WITH SOME LINGERING MVFR
CEILINGS ESPECIALLY AT KGFL AND KPSF.

LIGHT AND VARIABLE WINDS WILL BE SOUTH TO SOUTHWEST AT AROUND 10 KTS
THIS AFTERNOON AND THEN WEST TO NORTHWEST AROUND 5 KTS THIS EVENING
WITH THE PASSAGE OF THE COLD FRONT. WINDS WILL BE NORTHWESTERLY
FRIDAY AROUND 10 KNOTS.

OUTLOOK...
FRIDAY TO SUNDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
MONDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AT THIS TIME WITH MORE WET WEATHER TODAY
INTO TONIGHT.

A COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO
EASTERN NEW YORK AND WESTERN NEW ENGLAND TODAY INTO TONIGHT. SOME
VERY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS AND FRONTAL
PASSAGE. AN AUTUMNAL AIR MASS WILL BUILD INTO THE REGION ON
FRIDAY...AND THE COOLER AND DRIER WEATHER WILL CONTINUE INTO THE
WEEKEND.

THE RH VALUES WILL LOWER ONLY TO 55 TO 75 PERCENT IN THE MUGGY AIR
MASS THIS AFTERNOON...AND RECOVER TO 100 PERCENT TONIGHT. EXPECT MINIMUM
RH VALUES TO 50 TO 70 PERCENT FRIDAY AFTERNOON.

THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15 MPH
TODAY...AND THEN SHIFT TO THE WEST TO NORTHWEST AT 5 TO 10 MPH
TONIGHT. EXPECT BRISK NORTHWEST WINDS OF 10 TO 20 MPH ON
FRIDAY...WITH SOME GUSTS AROUND 30 MPH.

&&

.HYDROLOGY...
MORE WIDESPREAD CONVECTION IS EXPECTED TODAY INTO EARLY THIS EVENING
WITH ADDITIONAL TORRENTIAL DOWNPOURS...ASSOCIATED WITH A STRONG
COLD FRONT AND ANOTHER PREFRONTAL TROUGH DROPPING SOUTHEASTWARD
THROUGH OUR REGION LATE TODAY AND TONIGHT. DRIER AND MUCH COOLER
WEATHER IS EXPECTED TO END THE WEEK.

THERE WILL BE THE POTENTIAL FOR MINOR FLOODING OF POOR
DRAINAGE...URBAN...AND LOW LYING AREAS DUE TO HEAVY RAIN FALLING
IN A SHORT PERIOD OF TIME THIS AFTERNOON INTO THIS EVENING WITH
THE SHOWERS AND THUNDERSTORMS. THERE IS EVEN A THREAT OF ISOLATED FLASH
FLOODING WHERE THUNDERSTORMS MAY REPEATEDLY MOVE ACROSS THE SAME
AREAS. THE THUNDERSTORMS SHOULD DIMINISH EARLY THIS EVENING INTO THE
OVERNIGHT HOURS. THE FFG VALUES REMAIN HIGH TODAY. THE 1-HR ZONAL
FFG VALUES ARE IN THE 1.7-2.4 INCH RANGE...AND THE 3-HR ZONAL FFG
VALUES RANGE FROM 2.1-3.1 INCHES.

INTO TONIGHT...THE HYDRO SERVICE AREA MAY RECEIVE 1 TO 2 INCHES OF
RAIN WITH LOCALLY UP TO 3 INCHES. OVERALL...MAINLY MINOR FLOODING
OF POOR DRAINAGE...URBAN...AND LOW LYING AREAS IS EXPECTED WITH
ISOLATED FLASH FLOODING. SOME SIGNIFICANT WITHIN BANK RISES WILL
OCCUR ON MAIN STEM RIVERS...BUT NO FLOODING IS EXPECTED BASED ON
THE LATEST GUIDANCE FROM THE NERFC. FLOWS REMAIN AT NORMAL TO
BELOW NORMAL LEVELS HEADING INTO MID SEPTEMBER.

THE UPPER LOW MAY FOCUS SOME ISOLD-SCT SHOWERS FRIDAY INTO EARLY
FRIDAY EVENING...BUT RAINFALL WILL BE ON THE LIGHT SIDE. THE
WEEKEND IS EXPECTED TO BE DRY WITH HIGH PRESSURE IN CONTROL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...FRUGIS/WASULA
NEAR TERM...FRUGIS/JPV/WASULA
SHORT TERM...WASULA
LONG TERM...11
AVIATION...IRL
FIRE WEATHER...WASULA
HYDROLOGY...JPV/WASULA
Hazardous weather outlook, Sep 12, 12:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
105 PM EDT THU SEP 12 2013

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
105 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ALSO...MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER LOW
LYING LOCATIONS IS POSSIBLE INTO THIS EVENING. ISOLATED FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO THUNDERSTORMS REPEATEDLY
MOVING OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ALL OF EAST CENTRAL NEW YORK
AND WESTERN NEW ENGLAND.

NYZ032-033-131100-
NORTHERN HERKIMER-HAMILTON-
105 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF
EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ALSO...MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER LOW
LYING LOCATIONS IS POSSIBLE INTO THIS EVENING. ISOLATED FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO THUNDERSTORMS REPEATEDLY
MOVING OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF FROST WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ALL OF EAST CENTRAL NEW YORK
AND WESTERN NEW ENGLAND.

In the hours before

Local storm report, Sep 12, 9:06 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1006 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     ARLINGTON               43.07N  73.15W
09/11/2013                   BENNINGTON         VT   TRAINED SPOTTER

            LARGE TREE UPROOTED. ANOTHER TREE SNAPPED. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY1300431

IAA
Special weather statement, Sep 12, 12:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
103 PM EDT THU SEP 12 2013

MAZ001-VTZ013>015-121800-
BENNINGTON VT-NORTHERN BERKSHIRE MA-WESTERN WINDHAM VT-
EASTERN WINDHAM VT-
103 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM IN

  SOUTHEASTERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
  EXTREME NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 45 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR READSBORO...
OR ABOUT 13 MILES NORTHEAST OF NORTH ADAMS...AND MOVING NORTHEAST AT
30 MPH.

OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO FLORIDA...
WILMINGTON...WESTMINSTER...VERNON...TOWNSHEND...STAMFORD...SAXTONS
RIVER...PUTNEY...NEWFANE...GUILFORD CENTER AND BRATTLEBORO.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4297 7247 4296 7252 4290 7252 4288 7255
      4281 7254 4278 7251 4272 7262 4273 7301
      4271 7301 4270 7294 4267 7298 4265 7294
      4256 7298 4280 7317 4320 7249 4300 7244
TIME...MOT...LOC 1703Z 241DEG 25KT 4278 7285

FRUGIS
Special weather statement, Sep 12, 12:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
111 PM EDT THU SEP 12 2013

NYZ041-048>050-121745-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-
111 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM IN

  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
DUANESBURG...OR ABOUT 7 MILES WEST OF ROTTERDAM...AND MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM JUNCTION BY 120 PM EDT
SCOTIA...SCHENECTADY AND ROTTERDAM BY 125 PM EDT
NISKAYUNA BY 130 PM EDT
EAST GLENVILLE AND ALPLAUS BY 135 PM EDT
CLIFTON PARK AND BURNT HILLS BY 140 PM EDT
ROUND LAKE BY 145 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4305 7385 4284 7369 4274 7409 4274 7413
      4281 7418
TIME...MOT...LOC 1711Z 241DEG 22KT 4279 7407

FRUGIS
Special weather statement, Sep 12, 12:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT THU SEP 12 2013

CTZ001-013-121815-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
139 PM EDT THU SEP 12 2013

...A CLUSTER OF STRONG THUNDERSTORMS IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE
LOCATED NEAR LITCHFIELD...AND MOVING NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
THOMASTON BY 145 PM EDT
TORRINGTON AND 7 MILES NORTHWEST OF TERRYVILLE BY 150 PM EDT
NEW HARTFORD BY 210 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4173 7352 4186 7350 4204 7331 4203 7300
      4197 7302 4198 7289 4191 7290 4189 7294
      4186 7295 4184 7293 4182 7294 4179 7301
      4168 7299 4160 7319
TIME...MOT...LOC 1739Z 241DEG 24KT 4173 7317

IRL/NAS
Special weather statement, Sep 12, 12:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
154 PM EDT THU SEP 12 2013

NYZ041-049-050-052>054-084-121830-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-
154 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED OVER
MECHANICVILLE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS AND 6 MILES SOUTH OF CAMBRIDGE BY 225 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4313 7328 4281 7329 4268 7387 4290 7391
TIME...MOT...LOC 1754Z 249DEG 30KT 4284 7369

BJF/IAA
Special weather statement, Sep 12, 12:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
157 PM EDT THU SEP 12 2013

VTZ014-015-121830-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
157 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM IN

  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
BRATTLEBORO...OR ABOUT OVER BRATTLEBORO...AND MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF EAST DUMMERSTON BY 205 PM EDT
7 MILES SOUTHEAST OF EAST PUTNEY STATION BY 215 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4272 7247 4273 7268 4286 7279 4300 7246
      4298 7246 4297 7247 4296 7252 4290 7252
      4288 7255 4281 7254 4276 7247 4274 7246
TIME...MOT...LOC 1757Z 241DEG 23KT 4283 7254

IRL/NAS

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
September 12, 1:00 PM EST
Where
Windham County, 0.24 mi SSW of Guilford Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.797, -72.622

Trees were reported uprooted in Guilford Center as a result of thunderstorm winds.

Thunderstorm Wind, Windham

When
September 12, 1:05 PM EST
Where
Windham County, 1.19 mi NE of Brattleboro
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.864, -72.557

Trees were reported down and across power lines on Putney Road in Brattleboro as a result of thunderstorm winds.

Flash Flood, Windham

When
September 12, 3:00 PM EST to 6:00 PM EST
Where
Windham County, 0.37 mi E of Brattleboro to 0.43 mi ENE of Brattleboro
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.850, -72.563

A road was washed out at the intersection of Canal and Elm Streets in Brattleboro. The Elm Street Bridge over the Whetstone Brook was damaged as a result of the flooding. Flooding also closed a portion of Flat and Frost Streets as well.

Flash Flood, Windham

When
September 12, 3:00 PM EST to 6:00 PM EST
Where
Windham County, 0.13 mi NE of Brattleboro to 0.07 mi NNW of Brattleboro
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.851, -72.568

Several portions of Williams Street in Brattleboro were washed out as a result of flash flooding from heavy rainfall.

Flash Flood, Windham

When
September 12, 3:00 PM EST to 6:00 PM EST
Where
Windham County, 1.13 mi ESE of Brattleboro to 1.05 mi ESE of Brattleboro
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.841, -72.551

Roads were washed out at Morningside Cemetery in Brattleboro as a result of flash flooding from heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469184, 469185, 469186, 469187, 469188.